Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Have been taking Tamoxifen for gynecological problems. Had to get brain MRI. Will this medicine affect result?

May 2014
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 6312 Questions
I am taking Tamoxifen/nolvadex for gyno. I had to get an MRI of my brain while I was taking Tamoxifen. Would the Tamoxifen effect the results of my brain MRI?
Posted Sun, 4 Aug 2013 in X-ray, Lab tests and Scans
Answered by Dr. Vivek Chail 1 hour later
Thanks for writing in.

This is Dr Vivek, Radiologist replying to your query.

As per information provided, you are taking Tamoxifen (nolvadex) for gynecological problems. Your main concern is if your Brain MRI was affected in any way by taking tamoxifen.

Tamoxifen is an estrogen receptor agonist and antagonist that is widely used. Many the patients prescribed tamoxifen are middle aged or elderly. Studies done on women taking tamoxifen suggest that it may be neuroprotective and may have favorable modulatory effects on aging.

Research studies have not detected any evidence of neurotoxicity by 1H MRS (magnetic resonance spectroscopy - a method used to study concentration of various chemicals using MRI machine). There is accumulating evidence that tamoxifen not neurotoxic and even may be beneficial for cognitive function.

Therefore MRI brain scan is not affected by taking tamoxifen in any way.

However, I would like to make you aware that very rarely tamoxifen can cause blurred vision after use for a long time.

You may also share details on why the MRI brain was done and its results if felt necessary and further this discussion.

Hope your query is answered.
Further questions welcome.

Wishing you good health.

Dr Vivek
Above answer was peer-reviewed by
Follow-up: Have been taking Tamoxifen for gynecological problems. Had to get brain MRI. Will this medicine affect result? 2 hours later
Thanks Dr. XXXXXXX

My concern was the tamoxifen would effect my MRI scan of my brain and make the results not accurate. Thanks for your help
Answered by Dr. Vivek Chail 1 hour later
Thanks for writing in with an update.

There is no effect of tamoxifen on MRI brain scan results. The interpretation and accuracy of MRI brain scan does not get affected due to intake of tamoxifen.

You might have been assessed for suspected pituitary related problems and I guess that is why a MRI brain scan was felt necessary by your doctor. MRI scan is an investigation of choice in pituitary disorders and also that of mid brain and brain stem, and other brain structures like cerebral cortex, cerebellum. I am sure your MRI scan was done keeping this in mind and was reported accordingly.

I have seen brain scans of over a thousand patients taking tamoxifen regularly and have no reason to believe that tamoxifen has affected your MRI brain scan interpretation in any way. I have also reviewed medical literature and views expressed by researchers are also the same as mine to the best of my knowledge.

MRI brain scan is an expensive investigation and done only with enough reason to confirm or rule out a medical condition. If you ever feel that any other particular finding has been included or missed, I suggest you get your MRI brain scan images reviewed by another radiologist dealing in brain imaging.

Hope I have been able to understand your concern in a better way and it has been answered to the best of my ability.

Wishing you good health.

Dr Vivek
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Radiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor